High Wind, Finney
- When
- December 5, 6:42 PM CST
- Where
- Finney forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 38.044, -100.737 (the zone’s center; the record gives no point)
After a day that experienced anomalous warm temperatures in the 70s to low 80s, a strong cold front swept through the area. A tight pressure gradient behind the front allowed high wind gusts.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
After a day that experienced anomalous warm temperatures in the 70s to low 80s, a strong cold front swept through the area. A tight pressure gradient behind the front allowed high wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Dec 5, 6:05 PM CST, 37 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 605 PM CST Sun Dec 5 2021 ...Updated Aviation Section... .SHORT TERM...(This evening through Monday) Issued at 1210 PM CST Sun Dec 5 2021 Midday water vapor satellite imagery depicts a strong upper level trough digging into the northern plains, and this feature is responsible for the cold front in far northern KS that will continue southward and pass through our area later this afternoon and evening. While tempered slightly by the frontal passage timing, north winds behind the front will still be quite strong, with winds sustained in the 25-35 mph range and gusts of 35-45 mph likely. These winds will also contribute to strong cold advection, and temperatures will drop well below freezing through the overnight period with lows reaching the low teens in our northwest zones to the upper 20s in our southeast zones. Surface high pressure will build into the entirety of the plains Monday in the wake of the strong cold front, which will maintain the north winds across southwest KS through most of the day, although much weaker. As a result, afternoon temperatures will be 25-30 degrees colder than Sunday, with highs struggling to breach 40 for most locations, except near the KS/OK border where low 40s are expected. Cloud cover will also be steadily increasing as subtle shortwave impulses approach the central plains on the western periphery of the broad longwave trough over the CONUS. .LONG TERM...(Monday night through Sunday) Issued at 156 PM CST Sun Dec 5 2021 Medium range guidance is in good agreement the upper level pattern at the beginning of the long term period will consist of a broad longwave trough over the entire CONUS, with a few weak perturbations emanating through the flow. This pattern will not change appreciably through Thursday, and a gradual warming trend is expected with otherwise quiet weather. Afternoon highs will increase from the mid to upper 40s Tuesday through the upper 50s to mid 60s on Thursday. 12Z deterministic runs of the GFS/ECMWF/Canadian continue to suggest a strong, progressive upper level trough will dig southward from the Pacific Northwest on Friday, but have trended farther north since this time yesterday with the track. This bodes poorly for precipitation chances across southwest KS, as now the GFS and ECMWF keep all zones dry, and the Canadian shows only paltry precipitation. That said, a strong cold front is still expected to push through the central plains sometime Friday, dropping temperatures below freezing Friday night into Saturday morning and ensuring that if any precipitation does occur, it will fall as snow. This large change in model output compared to yesterday highlights the inherent low predictability at this forecast range, which renders confidence in either yesterday's or today's forecasted scenario low. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 559 PM CST Sun Dec 5 2021 Strong north-northeast winds at the beginning of this TAF period will gradually weaken through the night as high pressure continues to build south across the Central High Plains. Behind the front, no widespread stratus cloud is expected, so flight category will be VFR through this TAF period. && .PRELIMINARY POINT TEMPS/POPS... DDC 22 40 25 45 / 0 0 10 0 GCK 20 39 24 46 / 0 0 10 0 EHA 20 42 27 50 / 0 0 0 0 LBL 20 41 25 48 / 0 0 0 0 HYS 21 37 24 44 / 0 0 10 0 P28 27 43 25 45 / 0 0 10 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Springer LONG TERM...Springer AVIATION...Umscheid
Hazardous Weather Outlook National Weather Service Dodge City KS 407 AM CST Sun Dec 5 2021 KSZ030-031-043>046-061>066-074>081-084>090-061015- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 407 AM CST Sun Dec 5 2021 /307 AM MST Sun Dec 5 2021/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. A cold front will cross southwest Kansas this afternoon. Southwest winds will turn northerly at 20 to 25 mph after 3 pm with wind gusts around 40 mph in the late afternoon and evening. Combined with low relative humidity, this will lead to elevated fire weather conditions especially west of a Hays to Liberal line this afternoon. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage https://weather.gov/erh/ghwo?wfo=ddc
The national radar mosaic for the moment the first event began.
4 high wind. Local standard time, as filed.
Near Hayne.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2021Every state in 2021This day in weather historyWarnings in Kansas, December 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 999095, 999096, 999097, 999098.